Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 38, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 29, 2017, 8:33 PM PDT for Modoc County, California. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2017, 8:33 PM PDT (03:33 UTC)
- Expired
- Aug 29, 2017, 10:00 PM PDT
- In force
- 87 min
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -622 J/kg
- Mixed-layer LCL
- 3571 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891 WWUS86 KMFR 300333 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 833 PM PDT Tue Aug 29 2017 ...Scattered Lightning Across the Modoc this Evening... .Scattered lightning will continue through 10 PM PDT over fire weather zone 285. CAZ285-300500- /O.NEW.KMFR.FW.W.0038.170830T0333Z-170830T0500Z/ Modoc County Except for the Surprise Valley- 833 PM PDT Tue Aug 29 2017 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect until 10 PM PDT this evening. * Impacts: Scattered lightning with high to extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are expected. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: Southwest around 10 mph with gusts up to 30 mph. * Thunderstorms: Thunderstorms are expected to come to an end by 10 PM PDT. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. && $$ BTL Visit us at www.weather.gov/Medford
1 follow-up statement
098 WWUS86 KMFR 300512 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1012 PM PDT Tue Aug 29 2017 CAZ285-300615- /O.EXP.KMFR.FW.W.0038.000000T0000Z-170830T0500Z/ Modoc County Except for the Surprise Valley- 1012 PM PDT Tue Aug 29 2017 ...RED FLAG WARNING HAS EXPIRED FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 285... Lightning has ended across the area. Be advised that hot, dry, and breezy conditions on Wednesday will increase the likelihood that new starts will spread. $$ BTL Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 29, 2:40 PM PDT, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 29, 2:40 PM PDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
240 PM PDT Tue Aug 29 2017
.DISCUSSION...Smoke continues to be a problem in southern Oregon
and northern California. A dense smoke advisory remains in effect
for portions of the Salmon and Klamath Valleys in western Siskiyou
county, while air quality alerts, in coordination with Oregon
Health Authority and local governments, continue for much of the
region. While fire activity shows no sign of slowing, there will
be a momentary shift in the winds as a weak front passes through
the area tomorrow. Not only will this cool temperatures down a
bit, but it may help to sweep out some of the smoke and improve
air quality for most of the forecast area as well. Unfortunately,
any improvement will be brief, as high pressure will return by
Thursday, and the smoke will return in force as well.
With the ridge building through the weekend, temperatures are
expected to climb to values well above normal, and model guidance
suggests daytime highs during the weekend could approach daily
records. The catch is, what impact will the smoke have on these
highs? A thick layer of smoke can block out enough incoming sun to
keep highs 7 or 8 degrees below guidance values, while a thin
layer may only drop highs by a degree or two. Much will depend on
the smoke, and confidence in this highly variable parameter is
low, so have trended towards a middle solution of the two. This
keeps most areas under record values, but will still be up to 20
degrees above normal for this time of year. Temperatures will cool
slightly heading into next week, but will remain above normal
through the forecast period.
The shift in the pattern that will bring some slight cooling early
next week will also produce the threat of thunderstorms, first
across Northern California Sunday and Monday afternoon, then into
much of Southern Oregon by Tuesday afternoon. These will mostly
result from increased moisture streaming north between high
pressure to the southeast and low pressure centered off the
California coast. At this time range, confidence is on the low
side, and timing could shift by a day or two before actually
arriving. Have kept a slight chance of thunder in the forecast,
but expect the areas and timing to change over the coming days as
confidence improves. -BPN
&&
.AVIATION...29/18Z TAF CYCLE...Along the coast and coastal
waters...IFR and local LIFR cigs and vis will last through the
morning and possibly into the afternoon. Guidance is showing that
any improvement will be brief, lasting a few hours at best with IFR
cigs returning by Tuesday evening.
Elsewhere, areas of MVFR vsbys from wildfire smoke will persist
through the TAF period, with local IFR vsbys likely in thicker
smoke. There is also slight chance of afternoon and evening
thunderstorms over far eastern Lake and far southeastern
Modoc counties. Areas of MVFR cigs will develop over the Umpqua
Basin tonight...clearing by late Wednesday morning.
&&
.MARINE...Updated 230 PM PDT Tuesday 29 August 2017...Weak high
pressure offshore will keep winds and seas relatively light through
Wednesday morning. The thermal trough will return Wednesday evening,
and this will bring increasing north winds and choppy wind driven
seas. Winds may approach or reach gale force south of Gold Beach and
beyond 5 NM from shore late Thursday. /FB
&&
.FIRE WEATHER...Updated 230 PM PDT Tuesday 29 August 2017...
There is a slight chance of thunderstorms later this afternoon and
evening over and near the Warner Mountains. Any thunderstorms that
develop will produce little or no rainfall. The probability of
thunderstorms will be higher in eastern Oregon and northern Nevada.
An upper trough will move into the area Wednesday bringing the
coolest day of the forecast period. Even then temperatures away from
the coast will still be above normal for this time of the year.
While it will be breezy and dry, it now appears that warning
criteria will not be met for low RH/strong winds Wednesday afternoon
and evening. The area will be very small and it won't last long
enough. So...the fire weather watch has been cancelled.
The models are in good agreement showing a strong ridge moving into
the area Thursday and remaining there through at least the early
part of next week. Low level easterly flow will develop Wednesday
night and continue into Friday. Thursday night looks to be the
critical one over southwest Oregon as the ongoing winds will be
combined with poor RH recoveries over the ridges in an area with
a large fire threatening populated areas.
As the upper ridge moves onshore Friday, the low level flow will
also turn onshore, cooling and moistening the coastal areas.
However, it will heat up quite a bit inland. Friday through Sunday
will be quite hot.
The models are showing increasing monsoonal moisture moving
up on the backside of the ridge into our area Sunday along with a
weak to moderate trigger. This brings the possibility of
thunderstorms back into the picture. Next Monday and Tuesday
now look more favorable than Sunday for thunderstorms.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 8 PM PDT this evening for ORZ624.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for ORZ624.
CA...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for CAZ285.
Dense Smoke Advisory until noon PDT Wednesday for CAZ080.
Pacific Coastal Waters...None.
BPN/JRS/FJBThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:31 AM PDT | Red Flag Warning | MFR | Modoc | 14 hr |
| Aug 30, 1:44 PM PDT | Excessive Heat Watch | MFR | Siskiyou | 24 hr |
| Aug 30, 2:45 PM PDT | Red Flag Warning | MFR | Siskiyou | 42 hr |
Nearby
Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.